Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 157, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 10, 2006, 3:17 PM CDT for Cass County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2006, 3:17 PM CDT (20:17 UTC)
- Expired
- Aug 10, 2006, 4:15 PM CDT
- In force
- 58 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Cass County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 66 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.3 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -407 J/kg
- Mixed-layer LCL
- 1910 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:17 PM CDT, 1 hour earlier.
Area forecast discussion, Aug 10, 2:17 PM CDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 217 PM CDT THU AUG 10 2006 .SHORT TERM... WATER VAPOR LOOP THRU 1830Z SHOWS WEST END OF A VORT RIGHT OVER THE RED RIVER NEAR GRAND FORKS-FARGO...WITH ERN EDGE NR FOSSTON. CLUSTER OF CONVECTION WITH VORT WILL CONTINUE TO DEVELOP/DISSIPATE WESTWARD AS WHOLE AREA LIKELY MOVES VERY SLOWLY EAST AND SOUTHEAST AS VORT VERY SLOWLY MOVES THRU NW MN. LAPS SHOWS 3000 J/KG JUST WEST OF THE RED RIVER...WITH ILL-DEFINED INVERTED TROUGH APPARENT FROM JUST NEAR CANDO TO DEVILS LAKE TO JUST EAST OF JAMESTOWN THEN TO NEAR SISSETON. ALL THESE FEATURES WILL ALLOW SCATTERED CONVECTION TO CONTINUE INTO THE EVENING. UNSURE WHAT TO DO WITH CURENT VORT IN WRN ND AS THIS IS ALSO MOVING VERY SLOWLY EASTWARD. MODELS NOT HANDLING THIS FEATURE WELL. STRONGEST TSTMS WITH THIS MAY DROP SOUTHEAST INTO NRN SD AS SFC HEATING IS STRONGEST NEAR MOBRIDGE. DID KEEP ISOLATED POPS AFTER MIDNIGHT FOR ALL BUT FAR NORTHEASTERN AREAS. WILL KEEP A DRY FCST FOR FRIDAY AS HIGH PRESSURE OVER NRN ONTARIO DROPS SOUTH AND A BIT DRIER AND MORE STABLE AIR MOVES IN FROM THE EAST BUT YET THERE IS A VORT PROGGED TO MOVE INTO SE ND FRI AFTN. LATER SHIFTS WILL NEED TO LOOK AT THIS FOR ANY CHANGES. DRIER AIR WILL ENTER THE FAR ERN CWA AS UPR 40 - LOW 50 DEW PTS NORTH OF MN ARROWHEAD ADVECTS WESTWARD...BUT DONT THINK DRIER AIR WILL MAKE MUCH FARTHER WEST THAN ERN TIER OF COUNTIES ON FRIDAY. FRI NIGHT INTO SATURDAY SHOULD PROVE ACTIVE. NAM/GFS PRETTY GOOD AGREEMENT IN SHOWING COMPLEX/MCS FORMING IN WRN ND FRI EVENING MOVING EASTWARD INTO ERN ND AFTER 06Z SAT...REACHING THE VALLEY PRIOR TO 12Z...SO UPPED POPS TO 40 PCT FOR THIS. STILL A BIT TOO FAR AWAY TO HIGHLIGHT AREAS FOR LIKELY POPS AS GFS IS FARTHER NORTH THAN NAM. 45KT 850 MB JET SHOULD FUEL COMPLEX AS IT MOVES EAST. ON SATURDAY...UNSURE ABOUT CLOUD COVER AND RESIDUAL TSTMS FROM ANY MORNING COMPLEX...BUT SFC HEATING THAT DOES OCCUR SHOULD SEND TEMPS INTO THE 80S AT LEAST OVER ERN ND. THIS ALONG WITH DEW PTS NR 70 SHOULD GIVE ML CAPES NR 3000 J/KG AT PEAK HEATING. FRONT WILL BE OVER CNTRL ND AND STORMS WILL LIKELY FIRE ALONG IT AND MOVE EAST OVER AREA SAT NIGHT. SUNDAY...NO CHANGES WERE MADE AND KEPT LOW POPS. NAM/GFS/CANADIAN CAME INTO BETTER AGREEMENT IN HAVING FRONT MOVE TO NR A INL-DTL- ABR LINE AND THEN SLOWING DOWN SUNDAY WITH SOME SHOWERS/THUNDER ALONG AND NORTH OF BOUNDARY DAYTIME SUNDAY BEFORE CLEARING SUNDAY NIGHT. .LONG TERM (MON-THU)... MODELS SEEM FAIRLY CONSISTENT WITH MID-UPPER RIDGE THROUGH WED AS 500MB TROUGH APPROACHES FROM W CONUS. SFC HIGH PRESSURE AT BEGINNING OF PERIOD WILL SLOWLY TRANSLATE E WITH FA IN RETURN FLOW BY WED. THIS SETS THE STAGE FOR THE NEXT ROUND OF CONVECTIVE ACTIVITY FOR THU AND WILL ADD TO FORECAST. TEMPERATURES NEAR NORMAL WITH THIS MORE TYPICAL SUMMER PATTERN. && .AVIATION...FORECAST REMAINS CHALLENGING BECAUSE OF CONVECTIVE CHANCES AND LOW LEVEL MOISTURE REMAINING HIGH. CURRENT THINKING WILL BE AFTERNOON MVFR CIGS WILL BECOME SCT WITH LOSS OF SOLAR...BUT THEN AGAIN POSSIBLE TOWARD EARLY MORNING AS THE BOUNDARY LAYER BECOMES SATURATED. BEST CHANCES FOR -TSRA APPEAR TO BE THROUGH THE EVENING. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DTR/TG
Hazardous weather outlook, Aug 10, 6:44 AM CDT, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 644 AM CDT THU AUG 10 2006 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-111145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 644 AM CDT THU AUG 10 2006 ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS THE REGION THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THIS MORNING HOWEVER ANY STORMS WILL REMAIN BELOW SEVERE LIMITS. THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON AND EVENING. AN AREA OF LOW PRESSURE WILL MOVE EAST ACROSS THE DAKOTAS LATE THIS AFTERNOON AND EVENING. AHEAD OF THE BOUNDARY...MOIST AND UNSTABLE AIR WILL RESULT IN THE POTENTIAL FOR STORMS TO DEVELOP. A FEW STORMS MAY BECOME SEVERE WITH THE MAIN HAZARDS BEING LARGE HAIL AND DAMAGING WINDS LATE THIS AFTERNOON INTO THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS WILL RETURN TO THE REGION LATE FRIDAY NIGHT AND CONTINUE INTO SUNDAY AS A COLD FRONT MOVES SLOWLY EAST ACROSS THE REGION. THE BEST CHANCES FOR THUNDERSTORMS WILL BE SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING. VOELKER
In the hours before
Local storm report, Aug 10, 9:30 AM CDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
930 AM CDT THU AUG 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 3 W PEKIN 47.79N 98.39W
08/09/2006 E0.75 INCH NELSON ND PUBLIC
0520 PM HAIL 3 W PEKIN 47.79N 98.39W
08/09/2006 E1.00 INCH NELSON ND PUBLIC
HAIL FELL FROM 520 TO 535 PM.
0530 PM HAIL 4 SW PEKIN 47.75N 98.39W
08/09/2006 E0.75 INCH NELSON ND PUBLIC
0559 PM HAIL 8 S PEKIN 47.68N 98.33W
08/09/2006 E0.75 INCH NELSON ND PUBLIC
0615 PM HAIL 20 NW COOPERSTOWN 47.65N 98.43W
08/09/2006 E0.88 INCH GRIGGS ND PUBLIC
0704 PM HAIL 5 N MANVEL 48.15N 97.18W
08/09/2006 E0.75 INCH GRAND FORKS ND PUBLIC
0725 PM HAIL 5 W HOPE 47.32N 97.83W
08/09/2006 E1.75 INCH STEELE ND LAW ENFORCEMENT
0730 PM HAIL 7 SW HOPE 47.25N 97.83W
08/09/2006 E0.88 INCH STEELE ND PUBLIC
HAIL FELL UNTIL 737 PM.
0742 PM HAIL TERREBONNE 47.83N 96.13W
08/09/2006 E0.75 INCH RED LAKE MN PUBLIC
0744 PM HAIL 1 E PILLSBURY 47.21N 97.77W
08/09/2006 E1.75 INCH BARNES ND PUBLIC
0805 PM HAIL 3 SSW PAGE 47.12N 97.60W
08/09/2006 E1.00 INCH CASS ND PUBLIC
0845 PM HAIL 1 S BUFFALO 46.91N 97.55W
08/09/2006 E0.88 INCH CASS ND PUBLIC
0915 PM HAIL 7 S ALICE 46.66N 97.56W
08/09/2006 E0.88 INCH CASS ND PUBLIC
1050 PM HAIL FERGUS FALLS 46.28N 96.07W
08/09/2006 E0.88 INCH OTTER TAIL MN LAW ENFORCEMENT
1051 PM HAIL FERGUS FALLS 46.28N 96.07W
08/09/2006 E0.88 INCH OTTER TAIL MN PUBLIC
&&
DRIDDLEThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:50 PM CDT | Severe Thunderstorm Warning | FGF | Red Lake | 16 min |
| Aug 9, 10:51 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 54 min |
| Aug 10, 1:58 PM CDT | Flash Flood Warning | FGF | Polk | 3 hr |
| Aug 9, 7:31 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass | 59 min |
| Aug 9, 8:32 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 43 min |
| Aug 9, 9:13 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom | 62 min |
| Aug 9, 10:14 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Sargent | 61 min |
| Aug 10, 2:36 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Traill | 54 min |
| Aug 10, 4:10 PM CDT | Tornado Warning | FGF | Cass | 65 min |
| Aug 10, 4:24 PM CDT | Severe Thunderstorm Warning | FGF | Richland | 66 min |
| Aug 10, 5:20 PM CDT | Severe Thunderstorm Warning | FGF | Nelson | 55 min |
| Aug 10, 5:40 PM CDT | Severe Thunderstorm Warning | FGF | Ramsey | 65 min |
| Aug 10, 6:09 PM CDT | Severe Thunderstorm Warning | FGF | Sargent | 28 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.